Alert archive / Missouri / River Flood Warnings in 2017

River Flood Warning 36, NWS St. Louis, MO

April 22, 2017Marion County, Missouri; Pike County, Illinois

NWS St. Louis, MO issued this river flood warning at Apr 22, 2017, 10:19 AM CDT for Marion County, Missouri; Pike County, Illinois. It was in force for 57 hr.

The area

The outline as issued.

The facts

Issued
Apr 22, 2017, 10:19 AM CDT (15:19 UTC)
Expired
Apr 24, 2017, 7:00 PM CDT
In force
57 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Pike County, IL, Marion County, MO

The radar

The St Louis radar (KLSX), 134 km from the middle of the area, began a volume at 15:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississippi River at Hannibal (HNNM7).

Action stage
15 ft
Minor stage
17 ft
Moderate stage
22 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05501600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

521 
WGUS43 KLSX 221519
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1019 AM CDT SAT APR 22 2017

...The National Weather Service in St. Louis has issued a Flood 
Warning for the following rivers in Illinois...Missouri... 

  Mississippi River at Hannibal

.This Flood Warning is a result of rainfall that fell over the basin
last week...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC127-231519-
/O.NEW.KLSX.FL.W.0036.170422T1519Z-170425T0000Z/
/HNNM7.1.ER.170422T1245Z.170422T1415Z.170424T0000Z.NO/
1019 AM CDT SAT APR 22 2017

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the Mississippi River at Hannibal
* until Monday evening.
* At  9:15 AM Saturday the stage was 16.0 feet.
* Flood stage is 16.0 feet.
* Minor flooding is occurring and is forecast to continue.
* The river is forecast to continue to fall to below flood stage by 
  tomorrow evening.
* Impact:  At 16.0 feet...Flood Stage.  Damage begins to buildings in 
  unprotected low areas.  Minor flooding begins.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/23  04/24  04/25  04/26  04/27

Mississippi River 
  Hannibal        16.0   16.01      16.0   15.9   15.9   15.8   15.8


&&


LAT...LON 3983 9148 3983 9135 3974 9121 3967 9135




$$
2 follow-up statements
342 
WGUS83 KLSX 230146
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
846 PM CDT SAT APR 22 2017

...The flood warning continues for the following rivers in 
Illinois...Missouri...
 
  Mississippi River at Hannibal

  Mississippi River at Clarksville LD24

  Mississippi River at Grafton

.This Flood Warning is a result of rainfall that fell over the basin
last week...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC127-240146-
/O.EXT.KLSX.FL.W.0036.000000T0000Z-170426T0600Z/
/HNNM7.1.ER.170422T1245Z.170422T1930Z.170425T0600Z.NO/
846 PM CDT SAT APR 22 2017

The Flood Warning continues for
  the Mississippi River at Hannibal
* until late Tuesday night.
* At  8:15 PM Saturday the stage was 16.0 feet.
* Flood stage is 16.0 feet.
* The river is forecast to continue falling to below flood stage by 
  early Tuesday morning.
* Impact:  At 16.0 feet...Flood Stage.  Damage begins to buildings in 
  unprotected low areas.  Minor flooding begins.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/23  04/24  04/25  04/26  04/27

Mississippi River 
  Hannibal        16.0   16.00      16.0   15.9   15.9   15.9   15.8


&&


LAT...LON 3983 9148 3983 9135 3974 9121 3967 9135




$$

ILC013-MOC163-240146-
/O.EXT.KLSX.FL.W.0034.000000T0000Z-170430T1200Z/
/CLKM7.1.ER.170421T1530Z.170423T0000Z.170429T1200Z.NO/
846 PM CDT SAT APR 22 2017

The Flood Warning continues for
  the Mississippi River at Clarksville LD24
* until Sunday April 30.
* At  8:30 PM Saturday the stage was 25.2 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  Saturday morning.
* Impact:  At 25.5 feet...State Route P east of Elsberry begins 
  flooding just east of the levee.
* Impact:  At 25.3 feet...The road to Port Marmac, about 15 homes just
  south of Clarksville, begins flooding.
* Impact:  At 23.5 feet...Flooding begins in unprotected areas.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/23  04/24  04/25  04/26  04/27

Mississippi River 
  Clarksville LD  25.0   25.20      25.1   25.0   25.0   25.0   25.0


&&


LAT...LON 3939 9097 3945 9089 3938 9077 3923 9071
      3922 9081                       



$$

ILC083-MOC183-240146-
/O.EXT.KLSX.FL.W.0035.000000T0000Z-170430T0000Z/
/GRFI2.1.ER.170421T2055Z.170424T0000Z.170429T0000Z.NO/
846 PM CDT SAT APR 22 2017

The Flood Warning continues for
  the Mississippi River at Grafton
* until Saturday April 29.
* At  8:30 PM Saturday the stage was 18.1 feet.
* Flood stage is 18.0 feet.
* Minor flooding is forecast.
* The river is forecast to crest near 18.2 feet by tomorrow evening, 
  then fall below flood stage Friday evening.
* Impact:  At 18.0 feet...Flood Stage.  Right bank begins to 
  overflow...flooding farmland.
* Impact:  At 16.2 feet...For navigational purposes through Alton Lock
  and Dam control, the Corps will not allow the river to exceed this 
  level, if at all possible.  Above this level, water inundates land 
  not owned by the USACE.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/23  04/24  04/25  04/26  04/27

Mississippi River 
  Grafton         18.0   18.08      18.2   18.2   18.1   18.0   18.0


&&


LAT...LON 3881 9057 3888 9057 3899 9046 3895 9028
      3882 9048                       



$$
635 
WGUS83 KLSX 231523
FLSLSX
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE ST LOUIS MO
1023 AM CDT SUN APR 23 2017

...The Flood Warning is cancelled for the following rivers in 
Illinois...Missouri...
 
  Mississippi River at Hannibal

.This is the last statement for this event...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

ILC149-MOC127-231553-
/O.CAN.KLSX.FL.W.0036.000000T0000Z-170426T0600Z/
/HNNM7.1.ER.170422T1245Z.170422T1930Z.000000T0000Z.NO/
1023 AM CDT SUN APR 23 2017

The Flood Warning is cancelled for
  the Mississippi River at Hannibal.
* At  9:15 AM Sunday the stage was 15.9 feet.
* Flood stage is 16.0 feet.
* The river crested below flood stage at 16.0 feet. The river will 
  fall to 15.9 feet by tomorrow morning.

&&
                   Fld   Latest              7 a.m. Forecast
LOCATION           Stg  Obs Stg     04/24  04/25  04/26  04/27  04/28

Mississippi River 
  Hannibal        16.0   15.95      15.9   15.9   15.9   15.9   15.9


&&


LAT...LON 3983 9148 3983 9135 3974 9121 3967 9135




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Apr 22, 6:52 AM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, Apr 22, 6:52 AM CDT, 3 hours 27 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
652 AM CDT Sat Apr 22 2017

.SHORT TERM...  (Through Late Tonight)
Issued at 339 AM CDT Sat Apr 22 2017

One wave of rain will move out of the area around 10z while the next
wave moves into central MO. Previous forecast has a decent handle on
the situation however have had to manipulate the pops a bit to try
and match the movement. Temperatures will be quite cool today, but
have raised the highs just a bit for most areas. The upper system
finally moves out late tonight from 06 to 12z Sunday. Rain will end
this evening hanging on the longest across the southeast. Plenty of
dry air, sunshine, and warmer temperatures for Sunday.

JPK

.LONG TERM...  (Sunday through Friday)
Issued at 339 AM CDT Sat Apr 22 2017

After a chilly start to Sunday morning strong April sunshine under a
mostly clear sky should kick temperatures back up into the upper 60s
and low 70s in spite of continuing weak north-northeast flow and cold
advection.  Tranquil weather continues Sunday night through Monday
night with temperatures warming well into the 70s on Monday as warm
advection ramps back up ahead of a trof of low pressure over the
Great Plains.

The cold front associated with this trof will move into southeast
Nebraska or northwest Missouri on Tuesday.  There's some
discrepancies between model guidance on the timing and strength of
the system as it pushes further east through Missouri on Tuesday
night.  It does look like we'll see some thunderstorms Tuesday night
across the area.  GFS has MUCAPE over 500 J/Kg all the way up into
west central Illinois at 06Z with showalter index around -3...though
the greatest instability will stay south of I-70 across southeast
Missouri and southwest Illinois with MUCAPE in excess of 1000 J/Kg.
0-6km shear is 40-50kts and the greater instability across the
Ozarks suggests there could be some strong to severe storms. However
the ECMWF is has even less CAPE than the GFS and would suggest that
severe potential would be very limited if any at all Tuesday night.
The ECMWF is also quite a bit faster pushing the front through and
would basically have us in dry/cold advection all day Wednesday
while the GFS pushes the front through our area during the morning
and early afternoon on Wednesday and therefore has much more
precipitation over us.  Tuesday continues to look warm ahead of the
front int warm advection. Think upper 70s and low 80s is easily
attainable in southwest flow. Wednesday should be cooler whether due
to clouds and precip or due to cold advection.

The GFS drops another strong longwave trof of low pressure over the
Rockies on Thursday.  The ECMWF handles this trof differently with
an initially weaker shortwave and then the stronger longwave
developing late in the forecast on Friday.  Either way, the weather
on Thursday and particularly Friday looks unsettled although
confidence is low due to the model differences that far out.

Carney

&&

.AVIATION...  (For the 12z TAFs through 12z Sunday Morning)
Issued at 645 AM CDT Sat Apr 22 2017

VFR conditions will generally prevail with the exception of some
MVFR in the St. louis area due to brief downpours rain and a
period of marginal clouds. UIN and COU look to stay VFR as the
upper system will move a bit south and to eastern MO by 00z. The
trend has been for the precipitation to occur on the southern side
of the system with I-70 be a rough border. VFR wil prevail across
the entire area for Sunday as surface high pressure and much drier
air moves in.

SPECIFICS FOR KSTL: Expect a period of MVFR this morning with some
heavier tsra/shra. Although there is no lightning showing up now
there was some earlier so it is prudent to have tsra as the
heavier band moves through by 13z. MVFR clouds may prevail for a
couple of hours this morning with VFR returning by midday and
continuing through Sunday.

JPK

&&

.PRELIMINARY POINT TEMPS/POPS...
Saint Louis     55  43  72  48 /  90  20   0   0
Quincy          59  40  71  45 /  20  10   0   0
Columbia        56  40  70  44 /  80  10   0   0
Jefferson City  56  41  70  43 /  90  10   0   0
Salem           54  42  68  44 /  80  30   0   0
Farmington      49  42  68  42 /  90  40   0   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 22, 4:25 AM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
425 AM CDT Sat Apr 22 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-231200-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
425 AM CDT Sat Apr 22 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 22, 2:34 PM CDTRiver Flood WarningLSXReynolds31 hr

Nearby

River Flood Warnings in Missouri, 2017River Flood Warnings in Illinois, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.